New Jersey, 2019

Damaging Wind in New Jersey, June 28, 2019

June 28, 2019 · NWS PHI · 1 event in 1 county or zone

A stalled frontal boundary shifted slightly north as a warm front on the morning of June 28. Later in the day, a weak wave of low pressure traveled along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalled frontal boundary shifted slightly north as a warm front on the morning of June 28. Later in the day, a weak wave of low pressure traveled along this boundary. With a warm and humid air mass in place near and south of the front, showers and thunderstorms developed, with some storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 4:53 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 4:53 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
553 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure will continue to sit to our south through
Saturday. Low pressure tracking to our north Saturday will pull
a strong cold front across our area Saturday night before
settling to our south Sunday. High pressure builds in for
Monday, then a weak cold front moves through late Tuesday before
stalling just to our south Wednesday into Thursday. The front
then looks to lift back to our north as a warm front next
Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Going through the evening, scattered thunderstorms will continue in
SE PA, N DE, and NE MD. There is little upper level wind flow, as 0-
6 km bulk shear is less than 30 kt, so thunderstorms that develop
will not have much progression at all. And with PWATs currently 1.25-
1.5 inches and rising, there is the potential for thunderstorms to
produce locally heavy rain. This combination could yield several
long-lived thunderstorms producing heavy rain, and some spots could
receive upwards of 2 inches in an hour or so with isolated flash
flooding.  Isolated dmaging wind gusts are also possible in stronger
cells. Storms taper off this evening with loss of diurnal heating.

Surface high pressure remains over West Virginia, and a weak warm
front extending across most of Pennsylvania will lift through the
region this evening.

Muggy and warm tonight with lows in the 60s to low 70s, and
dewpoints not much lower. Patchy fog is possible late tonight and
into the pre-dawn hours of Saturday.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Another hot and humid day on tap for Saturday with highs again
in the low 90s, except for the I-95 corridor, where some spots
could hit 95, and in the southern Poconos, where highs will be
in the 80s. Even along the coasts, temperatures remain quite
warm. Surface dewpoints will be a couple of degrees higher than
today, topping off in the upper 60s to low 70s.

As a result, the heat index will be in the mid to upper 90s for
much of the southern half of the forecast area. However, it
appears that these values may fall just short of Heat Advisory
criteria. For the urban corridor of Trenton-Philadelphia-
Wilmington, criteria until June 30 is 98 to 104. Although a few
spots may touch 98, but overall, the numbers top out at 97. For
southern New Jersey, the eastern shore of Maryland, and
Delaware, a heat index of 105 is needed for a Heat Advisory, and
numbers should fall short of that.

A cold front approaches on Saturday. With hot and humid
conditions out ahead of it, there is more than enough
instability for strong to severe thunderstorms. Surface-based
CAPE values will be up around 2500-3500 J/kg, along with a
Lifted index of -6C and a Showalter Index of -2C to -5C. 0-6 km
Bulk Shear will increase to 30-35 kt with the approach of the
cold front. Fairly steep low-level lapse rates develop as well,
and model soundings showing "inverted-V" signature associated
with strong wind gusts.

Will carry likely PoPs for the bulk of the forecast area.
Convection should hold off over far southern portions of the
region during the day. Once again, these storms will be capable
of heavy rain. There is a Slight Risk for severe thunderstorms.

Best chances will be in the afternoon and evening.

When you go out in the morning, keep an eye on the sky and be
prepared for rapidly changing conditions in the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

Saturday night through Monday...

Showers and thunderstorms, potentially strong to severe, will
likely be ongoing into the early evening over at least southern
portions of the forecast area before clearing out overnight as a
cold front moves through. Overnight lows will still be mild
with high humidity as well since the front doesn't clear the
area until late at night. Expect lows mainly in the upper 60s to
low 70s from around the I-95 corridor and points south. However
it will be cooler farther north, especially across the southern
Poconos and NW NJ, where lows will be mainly in the low to mid
60s by Sunday morning as cooler, drier air will be working in
from the north.

For Sunday, the main story will be cooler, drier air working in on
gusty NW winds which could gust 20 to 30 mph. As a result, dew
points and humidity levels will falling through the day. There
will also be a fairly vigorous upper level disturbance moving
through in the afternoon but since the column will be quite dry
by then I don't expect anything more than low chances for
isolated showers/storms under variable cloud cover.

Sunday night through Monday, high pressure builds in to our south
and west as the upper level trough over the NE departs and an upper
level ridge builds over the eastern CONUS. This will result in
mainly clear skies with seasonable temperatures and comfortable
levels of humidity.

Monday night through Friday...

The flow looks to become more zonal across North America
through the period. As this occurs, mainly dry weather early in
the period will give way to a more unsettled pattern favoring
increasing chances for showers and storms by the end of the week
as a frontal boundary may get hung up near the area. The period
also looks to see above average temperatures with moderate to
high humidity.

In terms of the details, a fairly weak wave is progged to ride
over the top of the ridge over the eastern CONUS overnight
Monday night into early Tuesday bringing the potential for some
scattered showers and storms. However the timing currently
doesn't look to be well timed with daytime heating as it should
be mainly through the area by Tuesday afternoon. For this
reason, maintain only low POPs through this period. Weak,
transient high pressure should then move in for Tuesday night
into early Wednesday before sliding off to the east by late
Wednesday as the next disturbance approaches. Most of the day
should be dry but there will be chances for showers/storms
arriving mainly over eastern PA by late day into Wednesday
night.

As we look towards the end of next week, including the 4th of
July Holiday, a frontal boundary looks to set up near or just
south of the area as a series of weak disturbances move through
in the zonal flow. This will bring increasing chances for
showers/storms which will tend to be most prevalent during the
afternoon and early evening hours. Temperatures also look to be
quite warm with humid conditions as highs will be mainly in the
80s to low 90s with dew points in the 60s to low 70s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This evening...VFR. Scattered SHRA/TSRA starting at 21Z.
Probability is low for storms to develop over a given terminal,
but if a storm does develop, it could result in IFR conditions
in +RA. Mainly LGT/VRB winds, though afternoon sea breezes will
turn winds to the south 5-10 kt, mainly at KACY, KMIV, KILG,
KPHL. Any lingering SHRA/TSRA with localized sub-VFR conditions
taper off by 03Z. Mainly VFR, though patchy fog possible
towards daybreak Saturday. Variable wind 6 knots or less.

Saturday...VFR initially, then SHRA/TSRA moving in from the
north and west. IFR conditions, as well as strong and
potentially damaging wind gusts possible in the afternoon. W-SW
winds 5-10 kt, outside of TSRA.

Outlook...

Saturday night...Showers and thunderstorms may continue into the
evening, especially from around KPNE/KPHL southward, before moving
out by the overnight with the passage of a cold front. Associated
restrictions will be possible. West winds 5-10 knots becoming more
NW by late at night.

Sunday...Mainly VFR with winds increasing out of the NW at 15-20
knots gusting 20-30 knots.

Sunday night...VFR with N/NW winds diminishing to 5-10 knots or less.

Monday...VFR with light winds around 5 knots or less.

Monday night - Tuesday...Mainly VFR. A shower or thunderstorm
possible. West winds 5-10 knots becoming NW Tuesday.

Tuesday night - Wednesday...Mainly VFR with light winds.

&&

.MARINE...
Sub-SCA conditions on tap for tonight through Saturday. South-
SE winds 10 kt or less tonight become W-SW on Saturday. Seas
will be 1-2 feet.

Showers and thunderstorms are possible on Saturday afternoon
with wind gusts of 34 kt or higher, and possibly even 50 kt or
higher. Reduced VSBY in heavy rain, and dangerous lightning
strikes are possible as well.

Outlook...

Saturday night...Showers/storms will likely be affecting at
least the southern waters into Saturday evening before moving
out overnight. While conditions will generally be below Small
Craft Advisory levels any storms could produce locally strong
winds and higher seas.

Sunday through Sunday night...Conditions should mainly be below
Small Craft Advisory levels however winds may occasionally gust
20-25 knots near the shore...especially Sunday evening.

Monday through Tuesday...Conditions should be below Small Craft
Advisory levels.

Rip Currents...

SE winds around 10 MPH this afternoon with breaking waves 2
feet or less. As a result, there is a low risk for the
development of dangerous rip currents into this evening.

For Saturday, a low risk for the development of dangerous rip
currents is anticipated with southwesterly winds 10-15 mph and
waves (6-9 second period) in the surf zone near 2 feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...MPS/Franklin
Short Term...MPS
Long Term...Fitzsimmons
Aviation...Fitzsimmons/MPS/Franklin
Marine...Fitzsimmons/MPS
Hazardous weather outlook, Jun 28, 2:33 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
333 PM EDT Fri Jun 28 2019

DEZ001-NJZ015>019-PAZ070-071-102-104-106-292000-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
333 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices Saturday afternoon will approach 100 degrees.

Some thunderstorms Saturday afternoon and evening may produce
locally strong to damaging winds and heavy rain leading to localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-020>023-027-
PAZ054-055-060>062-101-103-105-292000-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
333 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce
locally strong to damaging winds and heavy rain leading to localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-292000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
333 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce
locally strong to damaging winds and heavy rain leading to localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-292000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
333 PM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some thunderstorms Saturday afternoon and evening may produce
locally strong wind gusts of 34 knots or greater.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Jun 28, 5:54 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 NNW AMITY GARDENS     40.33N 75.76W
06/28/2019  E1.00 INCH       BERKS              PA   PUBLIC

            AT INTERSECTION OF COVERED BRIDGE ROAD AND
            MEMORIAL HIGHWAY IN OLEY TWP.

&&

CMS
Local storm report, Jun 28, 6:02 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLOOD            3 W DOUGLASS TWP        40.32N 75.74W
06/28/2019                   BERKS              PA   PUBLIC

            STREET FLOODING IN EARLVILLE. REPORT VIA
            SOCIAL MEDIA.

&&

CMS
Local storm report, Jun 28, 6:08 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
708 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     COLLEGEVILLE            40.19N 75.45W
06/28/2019                   MONTGOMERY         PA   COUNTY OFFICIAL

            TREE AND WIRES BLOCKING THE ENTIRE ROAD ON
            WEST THIRD AVENUE NEAR CHESTNUT STREET. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jun 28, 6:19 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
719 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     4 SSE OLEY              40.34N 75.77W
06/28/2019                   BERKS              PA   FIRE DEPT/RESCUE

            TREE DOWN AT THE INTERSECTION OF BLACKSMITH
            RD AND HUNTER RD. TIME ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Jun 28, 6:24 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
724 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     COLLEGEVILLE            40.19N 75.46W
06/28/2019  E70 MPH          MONTGOMERY         PA   TRAINED SPOTTER

            GUSTS ESTIMATED 65 TO 70MPH WITH PEA SIZE
            HAIL.

&&

JEO
Local storm report, Jun 28, 6:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
731 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 N EAGLEVILLE          40.19N 75.40W
06/28/2019                   MONTGOMERY         PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN SOUTH OF EVANSBURG. TIME
            ESTIMATED FROM RADAR.

&&

JEO

The radar

The Philadelphia radar (KDIX), 60 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 28, 6:37 PM EST
Where
Camden County, 0.87 mi SW of Woodlynne
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.910, -75.110

A tree came down on 8th St at Hunter Dr. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829856.